Mental Health: Switching Meds – My Experience

My blog has always been an open and honest safe space, where you can unpack mental baggage without judgment. Something I haven’t talked about on here before is my medication. I have been taking medication for generalised anxiety disorder with depressive and obsessive episodes for around five years. In that time I have switched medication a total of three times, each time very different. When I was switching I looked for other bloggers that had written about their experiences changing meds – I couldn’t find any, so I thought I would write one.

A Little disclaimer – I am just a patient sharing my experience of various medicines, and I am not a medical professional. Everyone reacts to different medications differently.

Medication 1: Citalopram (Celexa, Cipramil)

Citalopram is a selective serotonin reuptake inhibitor (SSRI) – meaning it should increase the amount of serotonin in the brain as well as regulate serotonin levels.

In short, Citalopram didn’t agree with me at all. As with all medications, Citalopram takes 4 -6 weeks to reach a maintenance dose as well as for any initial adverse effects to dissipate. So I stuck with it to give it the best possible shot at working. The plan was 10mg increases every three weeks until I reached 40mg – a total of 12 weeks. During that time I felt as if I had the flu permanently – muscle aches, woozy, nauseous and very weak. Mentally my emotions were absent. I knew something was amiss when my aunt’s lovely dog Lucy passed away suddenly. Usually, death in the family – pet or human – hits me deeply. I don’t tend to have an extreme outward emotional reaction, but inside I feel genuine turmoil. I loved Lucy – she was a lovely dog, and I stayed with her every year when her family went abroad – but I couldn’t feel anything. I felt like an emotionless zombie. That’s when I went back to my GP to say Citalopram wasn’t for me.

Coming off Citalopram wasn’t as difficult as I expected it to be. However, I was only taking it for a short period. As I tapered down the dosage over four weeks, 10 mg lower per week, the side effects subsided alongside. When I had been without Citalopram in my system for seven days, I started my next medication – Venlafaxine.

Medication 2: Venlafaxine (Effexor XR)

Venlafaxine is slightly different to Citalopram in that it belongs to a group called Selective Serotonin and Norepinephrine Reuptake Inhibitors (SSNRI). The mechanism in the brain is the same except it also regulates norepinephrine.

Starting at the end of the story, I took Venlafaxine for just over two years. My dose was reviewed and adjusted. Eventually, I hit the maximum dose of 375mg per day. Concerning physical side effects – there was none of note. Mentally it allowed my brain space to process information without anxiety interfering too much. My mood was stable, and I could feel.

After two years of taking Venlafaxine, I had built up a tolerance to its effects. My mood was steadily declining, and my anxiety was slowly creeping up and up.

First I attended a psychiatrist for a medication review who said it was common for some people to build up a tolerance to medications when taking them long term. However, she was reluctant to have me taper off medication altogether. Instead, we decided on what is known as a cross-taper. I would reduce my Venlafaxine each week but also add in increasing amounts of Sertraline, eventually leading to a complete switch to Sertraline – which sounded like a straightforward enough plan.

Withdrawal. One word – such a simple word. Oh my – it was hell. For the time I was cross tapering I felt like I had been run over by a steamroller. On top of this, my brain felt a bit like a wheel of fortune, and it could land literally anywhere and spin again at any time. One of the symptoms of withdrawal that I found particularly painful and disorientating are colloquially called “brain zaps.” I still get them even now occasionally, and I had never had them before coming off Venlafaxine. Brain zaps feel like someone has put a taser to the base of your skull or the feeling aside from pain that happens when you whack your head on something. It isn’t pleasant.

Medication 3: Sertraline (Zoloft)

Back to the SSRI’s. Given the hell that I went through coming off Venlafaxine, I gave Sertraline a good chance. I remained on Sertraline until October 2017 – a total of 18 months. In retrospect, I should have at least considered changing medication sooner, but I didn’t want to go through withdrawal again. So, I stayed on Sertraline for quite a long time. At this time, there was a lot of upheaval in my life: buying our first house, moving, jaw locking, jaw surgery, two degu deaths, a cat with a gloopy eye, starting Open University. The list goes on for quite a while. Plus a good old dollop of chronic illness on top of it all. I didn’t have the time, motivation or spoons to go through anything like I did when I came off Venlafaxine.

In September I had a rather bleak conversation with my gastroenterologist, the conversation no one wants to have. “There is nothing more we can do for you, none of the treatments has worked.” It’s a hard conversation to have. One thing he did mention was that off-label the medication Fluoxetine has been shown to improve symptoms in those that other treatments have failed. “A shot in the dark” is how he described the chance of improvement, but I would try any treatment once.

So, I switched meds. In reality, I should have changed much, much sooner. I’ll be honest though; I was scared. A switch from Sertraline to Fluoxetine wouldn’t be cross tapered; it would be completely getting Sertraline out my system and then starting out on low dose Fluoxetine. But it was worth the chance.

Surprisingly, there was very little withdrawal. The last week of tapering off I felt run down, and my mood was flatter than usual, but it was nowhere near the withdrawal from Venlafaxine.

Medication 4 (and 5) Fluoxetine (Prozac) and Pregabalin (Lyrica)

Fluoxetine is another SSRI and Pregabalin is an anticonvulsant used to treat seizures and off-label for pain and anxiety.

One of the most frightening symptoms of my anxiety is non-epileptic seizures. I have had them for about two years. My GP suggested adding in Pregabalin as an extra defence against my anxiety. Currently, my dose is 40mg of Fluoxetine – with scope to increase to 60mg if needed and 150mg of Pregabalin – with the ability to increase if necessary as well. The only side effect I have noticed is that I am tired but unable to sleep continuously through the night. On the positive side, I feel more motivated and generally positive with this combination.

As a last note, I would like to reinforce that this is my experience and yours may differ vastly. However, I feel that an honest account of the varied effects of medication illustrates just how widely the results spread among seemingly similar medications.

5 thoughts on “Mental Health: Switching Meds – My Experience

    • Mieliboo says:

      Hi Rekha, Thank you for commenting, of course, you can reblog this post 🙂
      I do meditate alongside my medication, it helps me bring order to chaos in my mind. However, due to having an issue with faulty collagen (Ehlers Danlos Syndrome) yoga is unfortunately not suitable in my case. I can understand where you are coming from though – I can definitely see the benefits of yoga for others. ❤

      Liked by 1 person

  1. Disordernotdecision says:

    I was not a fan of Effexor. The withdrawals were absolutely horrible!

    I am on pristiq and lemotragine, which after years of changing meds is a good combo for me.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s